Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 138, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Apr 28, 2020, 11:43 PM CDT for Dyer County, Lake County, Lauderdale County, Tennessee; Clay County, Craighead County, Mississippi County, Arkansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 28, 2020, 11:43 PM CDT (04:43 UTC)
- Expired
- Apr 29, 2020, 12:30 AM CDT
- In force
- 47 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Clay County, AR, Craighead County, AR, Mississippi County, AR, Dyer County, TN, Lake County, TN, Lauderdale County, TN
The radar
The Memphis radar (KNQA), 75 km from the middle of the area, began a volume at 04:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 7:35 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 4.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 457 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 1081 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 9:26 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Apr 28, 9:26 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Memphis TN 926 PM CDT Tue Apr 28 2020 .DISCUSSION...Surface analysis this evening places a cold front from near Saint Louis back through South Central Missouri and into Northwest and North Central Arkansas. Regional WSR-88D radar trends indicate a line of strong to severe thunderstorms slightly ahead of the front across the aforementioned areas. As of 8 PM CDT, temperatures across the Mid-South are in the 60s at most locations. Short term model trends including Convective Allowing Model Solutions (CAMs) indicate showers and thunderstorms will begin to affect western sections of the Mid-South in the next 3-4 hours. Radar trends suggest these solutions may be slightly slower than what is occurring due to an upstream cold pool. Instability is expected to decrease throughout the night with the associated convection anticipated to weaken around or slightly east of the Mississippi River. The predominant threat will be damaging winds with any thunderstorms that become severe. The forecast overall remains in good shape with no changes anticipated at the moment as the earlier update with the watch issuance has accounted for these forecast trends. CJC && .PREV DISCUSSION... /issued 645 PM CDT Tue Apr 28 2020/ UPDATE... Updated for 00Z Aviation Discussion. PREV DISCUSSION... /issued 325 PM CDT Tue Apr 28 2020/ DISCUSSION... A weak leading shortwave lifting northeast out of the Arklamiss was aiding in the development of storms over the MS River delta this afternoon. This shortwave was evident on KNQA radar, upstream from storms lifting northeast through the delta. These storms were rooted in an elevated layer and will present a marginal threat (at most) for large hail through late afternoon. Midafternoon GOES water vapor imagery showed a double-centered upper low over the western Dakotas, and another upper low near Duluth MN. These three low pressure centers will combine into one deep upper low dropping into the mid-MS River valley by Wednesday morning. A line of storms over eastern KS/northwest MS will likely expand in areal extent will moving southeast this evening and overnight. Main directed cold pool push will likely occur to the west and south of the Midsouth, toward the Red and Sabine River valleys, into the low level instability axis. Closer to home, convection-allowing model (CAM) consensus depicts a couple of bowing segments to the north, over northeast AR. Last couple of HRRR runs depicted the northern extent of the convective line dissipating earlier over the Midsouth, by around 2 AM. Too early to jump on one CAM solution, but this may point toward a lower-end event for portions of the Midsouth east of the MS River. One axis of the multi-lobe upper low will drop through the Midsouth toward midday Wednesday. NAM model depicted a band of steep isentropic downglide behind this feature, suggesting some momentum from stronger winds aloft will reach the ground. That said, 925-850mb winds are depicted 25 to 30 knots, less strong than with the previous couple of upper low pressure systems. Following showers and perhaps isolated high-based thunderstorms Wednesday, the remainder of the week will see an upper level ridge translate east to the MS River through Saturday, gradually deamplifying during the process. Daytime temps over the Midsouth should warm well into the 80s this weekend. Next rain event will arrive with a return to northwest flow and associated cold frontal passage Sunday into Monday. PWB && .AVIATION... /00Z TAFs/ KNQA showers a few showers and isolated thunder across northern MS at this hour with the main line of convection entering into NW Arkansas. High clouds and strong southerly winds will persist across the Mid-South for the next few hours. LLWS is still expected to develop along and east of the MS River ahead of an approaching cold front. This main line of storms back to the west will quickly move across the Mid- South overnight. Maintained the TEMPO groups for TSRA/IFR VIS at all TAF sites. As early as 05Z at JBR and 06Z at KMEM. However, this will need to monitored as any cold pool development could lead to a quicker onset to convection than what hi-res guidance is showing. MVFR cigs will develop shortly after the passage of the main line of convection. Similarly S/SW winds will veer to the W and eventually to the NW remaining elevated and periodically gusty. VFR conditions should return to all of the Mid-South by tomorrow afternoon. 17 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Apr 28, 2:03 PM CDT, 9 hours 40 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Memphis TN 203 PM CDT Tue Apr 28 2020 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-292115- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 203 PM CDT Tue Apr 28 2020 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight There is a Slight Risk of severe thunderstorms from middle evening through middle overnight along and west of the Mississippi River. There is a Marginal Risk of severe thunderstorms overnight for the remainder of the Midsouth. The primary severe weather threat will damaging winds. Secondary threats include large hail and short-lived tornadoes. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong winds will be possible Wednesday, mainly over the Mississippi River delta and northwest Tennessee. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. PWB
In the hours before
Special weather statement, Apr 28, 10:12 PM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Memphis TN
1012 PM CDT Tue Apr 28 2020
ARZ009-018-026-MOZ113-290400-
Greene AR-Craighead AR-Clay AR-Dunklin MO-
1012 PM CDT Tue Apr 28 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1100 PM CDT
FOR...
Greene County in eastern Arkansas...
Central Craighead County in eastern Arkansas...
Clay County in eastern Arkansas...
Northwestern Dunklin County in southeastern Missouri...
At 1011 PM CDT...a strong thunderstorm producing winds at least 40
mph was located near Biggers, or near Pocahontas, moving east at 55
mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Greene...central Craighead...Clay and northwestern Dunklin
Counties should monitor this storm closely.
LAT...LON 3663 8996 3651 8996 3571 9048 3571 9055
3588 9091 3588 9087 3604 9084 3615 9075
3615 9081 3629 9081 3630 9079 3628 9075
3641 9075 3643 9078 3650 9078 3650 9022
3663 9015
TIME...MOT...LOC 0311Z 288DEG 48KT 3634 9089
KRFLocal storm report, Apr 28, 10:54 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1054 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 PM TSTM WND GST BONO 35.91N 90.80W
04/28/2020 E60 MPH CRAIGHEAD AR LAW ENFORCEMENT
&&
CJCLocal storm report, Apr 28, 11:10 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1110 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 PM TSTM WND DMG 2 WNW JONESBORO 35.83N 90.72W
04/28/2020 CRAIGHEAD AR FIRE DEPT/RESCUE
LARGE TREE ON HOUSE.
&&
CJCLocal storm report, Apr 28, 11:29 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1129 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 PM TSTM WND DMG 2 WNW JONESBORO 35.83N 90.72W
04/28/2020 CRAIGHEAD AR SOCIAL MEDIA
TREE ON HOUSE.
&&
CJCThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 12:11 AM CDT | Severe Thunderstorm Warning | MEG | DeSoto, Tate, Tunica | 49 min |
| Apr 29, 12:46 AM CDT | Special Weather Statement | MEG | Tunica | 29 min |
| Apr 29, 12:59 AM CDT | Special Weather Statement | MEG | Marshall, Tate | 46 min |
| Apr 29, 1:15 AM CDT | Special Weather Statement | MEG | Panola | 30 min |
| Apr 29, 1:30 AM CDT | Special Weather Statement | MEG | Benton, Marshall | 30 min |
| Apr 29, 1:44 AM CDT | Special Weather Statement | MEG | Lafayette, Tallahatchie, Union, Yalobusha | 31 min |
| Apr 29, 2:08 AM CDT | Special Weather Statement | MEG | Calhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc and 2 more | 67 min |
| Apr 29, 9:52 AM CDT | Wind Advisory | MEG | Coahoma, DeSoto, Marshall, Panola, Quitman, Tallahatchie and 2 more | 8 hr |
| Apr 28, 11:25 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale, Tipton | 50 min |
| Apr 29, 12:02 AM CDT | Severe Thunderstorm Warning | MEG | Fayette, Lauderdale, Shelby, Tipton | 28 min |
| Apr 29, 12:10 AM CDT | Special Weather Statement | MEG | Dyer, Lake, Lauderdale, Obion | 50 min |
| Apr 29, 12:32 AM CDT | Special Weather Statement | MEG | Fayette, Haywood, Tipton | 28 min |
| Apr 29, 12:52 AM CDT | Special Weather Statement | MEG | Crockett, Gibson, Henry, Obion, Weakley | 38 min |
| Apr 29, 12:56 AM CDT | Special Weather Statement | MEG | Fayette, Hardeman, Madison | 34 min |
| Apr 28, 10:12 PM CDT | Special Weather Statement | MEG | Clay, Craighead, Greene | 48 min |
| Apr 28, 10:35 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Craighead, Greene, Mississippi | 40 min |
| Apr 28, 10:54 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Crittenden, Cross, Poinsett | 51 min |
| Apr 28, 11:09 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Craighead, Greene, Mississippi | 51 min |
| Apr 28, 11:43 PM CDT | Severe Thunderstorm Warning | MEG | Cross, Lee, St. Francis | 47 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2020Severe Thunderstorm Warnings in Arkansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.